Alert archive / Kentucky / Special Weather Statements in 2019

Special Weather Statement, NWS Charleston, WV

April 12, 2019Boyd County, Lawrence County, Kentucky

NWS Charleston, WV issued this special weather statement at Apr 12, 2019, 2:21 PM EDT for Boyd County, Lawrence County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2019, 2:21 PM EDT (18:21 UTC)
Expired
Apr 12, 2019, 2:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 86 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS81 KRLX 121821
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Fri Apr 12 2019

KYZ102-103-105-OHZ087-WVZ005-006-121845-
Boyd-Carter-Lawrence-Lawrence-Wayne-Cabell-
221 PM EDT Fri Apr 12 2019

...A LINE OF SHOWERS WILL AFFECT BOYD...LAWRENCE...SOUTHEASTERN
CARTER...SOUTHEASTERN LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN
WAYNE COUNTIES...

At 220 PM EDT, radar indicated showers were located along a line
extending from Rush to Redbush. Movement was northeast at 35 mph.

Winds in excess of 40 mph and small hail are possible with these 
showers.

Locations impacted include...
Huntington, Ashland, Louisa, Coal Grove, Chesapeake, Blaine,
Cannonsburg, Yatesville Lake State Park, Kenova, Catlettsburg,
Ceredo, Fort Gay, Webbville, Princess, Coalton, Burnaugh, Martha,
Rush, Durbin and Ulysses.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 179 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 10.

LAT...LON 3836 8283 3868 8236 3858 8235 3798 8253
      3792 8275 3797 8284 3800 8294 3799 8297
TIME...MOT...LOC 1820Z 233DEG 33KT 3833 8280 3795 8295 

$$

MEK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 12, 2:11 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 12, 2:11 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
211 PM EDT Fri Apr 12 2019

.SYNOPSIS...
Cold fronts this afternoon with strong gusty showers and a few
storms. A stronger front arrives Sunday with potential for
severe storms. High pressure Tuesday. Next system next Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM Friday...

Sent an update to increase the threat for fast moving moderate showers
with strong gusty winds. Went more deterministic with a blend
between RAP13 and HRRR high resolution models with high
confidence of timing and intensity of the convective line. The
severe threat has been elevated to slight risk from SPC.

As of 617 AM Friday...

Increased max temps by approx 2 to 3 degrees, primarily across
SE OH, far NE KY, and far western WV. Given the current temps
and continued WAA, this should allow for greater than previously
expected warming. Also increased wind speeds slightly areawide
for this morning.

As of 228 AM Friday...

Unseasonably warm night continues with strong WAA prevailing
across the CWA. Sfc winds remain gusty, as of writing, with
temps only expected to fall a few more degrees from current
values. A quick warm up is expected again this morning along
with continued breezy/gusty southerly sfc winds.

A sfc trough/cold front (currently moving east across the Lower
Ohio River Valley) is prog to enter the western CWA shortly
after sunrise and gradually move east across the entire CWA
during the day. A broken line of showers should initially
accompany the boundary this morning, with scattered
thunderstorms expected to develop along the boundary once enough
diurnal warming occurs. Timing and coverage of precip today is
still a little uncertain as 00z CAM guidance suites vary
significantly, with the HRRR and ARW being faster than the NSSL
WRF and NAM NEST. Adding to the uncertainty is the temporal
placement flip-flopping of the 00z CAMs from their time-lagged
counterparts. Regardless, the eastern half of the CWA will have
the best chances of thunderstorm occurrence today. SBCAPE
ensemble means indicate peak values of around 1000 j/kg this
afternoon with various deterministic models indicating sfc-6km
shears values between 50 and 60 kts this afternoon. Thus, a few
strong to isolated severe storms may occur during peak diurnal
heating, with perhaps a localized area across the NE CWA having
a slightly greater chance of experiencing a strong storm (where
the nose of an instability axis and some hints of sufficient
helicity and shear values allotting for some greater chances of
broad storm rotation/strength). Strong wind gusts should be the
primary strong storm threat given the drier air in the roughly
sfc-H85 layer. Small hail is also certainly possible, with a few
larger stones not out of the question.

Precip should end from west to east during the afternoon and
evening as the boundary pushes through. Guidance indicates some
lingering light precip possible tonight, but the lack of
sufficient moisture in the lower levels should preclude much in
the way of overnight precip.

Very warm again today with max temps dependent upon timing of
precip/boundary passage. Much cooler tonight with lows in the
50s across most areas.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 340 AM Friday...

Frontal boundary will briefly stall out along or just south of
the CWA at the start of the period. Much of the area will dry
out, but a chance for showers, and isolated thunderstorms will
still be possible in vcnty of boundary, particularly during peak
heating hours.

Focus then shifts to a strong developing storm system across the
southern U.S. on Saturday, which will lift north towards the
region on Sunday. Warm frontal boundary will lift north across
the area late Saturday night/early Sunday, with shower activity
possible during this period mainly across southeast Ohio and the
mountains, with drier conditions across parts of the lowlands
due to strengthening SE downslope flow. Chances for showers and
storms will ramp up in coverage by late morning into the
afternoon hours as the low continues to move into the Ohio
Valley, with the cold front associated with the low moving
through the area late Sunday afternoon and evening. Modest
instability, and strong shear, on the order of 80-100 kts, and
anomalously high moisture will combine to create strong to
severe storms with heavy downpours. Damaging winds will be the
primary threat, but a threat for tornadoes cannot be ruled out
either. A localized flooding threat can also not be ruled
completely out, particularly if training of storms occurs, but
hopefully the dry conditions as of late will mitigate much from
occurring. The severe threat looks to continue into the late
evening hours across the area. SPC has placed the entire CWA in
either a slight or enhanced risk for Sunday.

System and frontal boundary will depart to the east late Sunday
night into Monday, with cooler and windy conditions in its wake.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 350 AM Friday...

Windy and cooler conditions for Monday behind the front, along
with the potential for a few lingering showers. Dry and
increasingly warmer for Tuesday through Wednesday under the
influence of high pressure. Another low, with anomalously high
moisture will affect the area towards the end of the period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM Friday...

FROPA moving quickly east will produce brief MVFR conditions
along associated light to moderate showers, is expected to exit
the eastern mountains around 22Z. Lingering moisture behind the
front and brief periods of sunshine could enhance development of
heavier showers or storms along the Tri-State area nearby HTS,
extending northeast as convection tries to develop into a weak
thunderstorms. Otherwise, VFR conditions should prevail through
the period.

Upstream surface observations behind the FROPA indicate drier
dewpoints into the mid 50s, dropping into the mid to upper 40s
tonight. With flow gradually decreasing aloft towards 12Z
Saturday, do not expect areas of IFR ceilings nor dense fog
overnight.

A stronger FROPA is forecasted to bring damaging winds and hail
to the cwa later on Sunday. Very strong gusty winds exceeding 60
knots are likely over our forecast area Sunday afternoon, but
exact location still uncertain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and coverage of precip may differ
from TAFs. Some low CIGs/VSBYs may slide into KBKW late in the
TAF period.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
EKN CONSISTENCY  H    H    H    M    L    L    H    M    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in showers and thunderstorms Sunday into Sunday
night. IFR possible in showers and stratus on Monday, especially
in the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/SL
NEAR TERM...RH/ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Apr 12, 12:41 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1241 PM EDT Fri Apr 12 2019

WVZ011-016-018>020-027>034-039-040-515>526-131645-
Tyler-Roane-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1241 PM EDT Fri Apr 12 2019

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to occur today with strong storms
possible. An isolated severe storm may also occur, with locally
damaging winds and hail being the primary strong to severe storm
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More substantial severe weather may occur Sunday into Sunday evening
as a powerful storm system impacts the area. An Enhanced Risk of
severe weather is currently outlooked for much of the area by the
Storm Prediction Center, with a Slight Risk of severe weather
outlooked for the northeast mountains of West Virginia. Strong
damaging winds are currently expected to be the primary severe
weather threat.

In addition to the severe weather threat, numerous showers and
thunderstorms may result in a few areas experiencing high water
impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>015-017-024>026-131645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Wirt-
Mingo-Logan-Boone-
1241 PM EDT Fri Apr 12 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Substantial severe weather may occur Sunday into Sunday evening as a
powerful storm system impacts the area. An Enhanced Risk of severe
weather is currently outlooked for much of the area by the Storm
Prediction Center, with a Slight Risk of severe weather outlooked for
the northeast mountains of West Virginia. Strong damaging winds are
currently expected to be the primary severe weather threat, although
an isolated tornado may also occur.

In addition to the severe weather threat, numerous showers and
thunderstorms may result in a few areas experiencing high water
impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 12, 12:15 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
1215 PM EDT Fri Apr 12 2019

WVZ007>009-013>017-026-121645-
Jackson-Roane-Wirt-Boone-Mason-Kanawha-Lincoln-Wood-Putnam-
1215 PM EDT Fri Apr 12 2019

...A LINE OF SHOWERS WILL AFFECT EAST CENTRAL MASON...KANAWHA...
PUTNAM...EASTERN LINCOLN...WESTERN WIRT...WESTERN ROANE...JACKSON...
SOUTH CENTRAL WOOD AND NORTHWESTERN BOONE COUNTIES...

At 1214 PM EDT, radar indicated showers were located along a line
extending from 6 miles northeast of Buffalo to 6 miles northwest of
Julian. Movement was northeast at 55 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Charleston, Nitro, Ripley, Spencer, Winfield, Elizabeth, Jefferson,
South Charleston, St. Albans, Dunbar, Sissonville, Chesapeake,
Eleanor, Marmet, Belle, Clendenin, Poca, Pinch, Sandyville and Cross
Lanes.

This includes the following highways...
 Interstate 79 between mile markers 1 and 19.
 Interstate 77 in West Virginia between mile markers 96 and 142.
 Interstate 64 in West Virginia between mile markers 38 and 57.
 West Virginia Turnpike between mile markers 86 and 95.
 Route 119 between mile markers 54 and 80.

LAT...LON 3920 8140 3827 8133 3804 8201 3869 8194
TIME...MOT...LOC 1614Z 218DEG 58KT 3867 8190 3822 8191

MEK
Special weather statement, Apr 12, 12:45 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
1245 PM EDT Fri Apr 12 2019

WVZ008>010-015>019-027-121715-
Calhoun-Jackson-Clay-Roane-Ritchie-Wirt-Kanawha-Wood-Pleasants-
1245 PM EDT Fri Apr 12 2019

...A LINE OF SHOWERS WILL AFFECT CENTRAL PLEASANTS...WESTERN
CALHOUN...WESTERN RITCHIE...NORTHEASTERN KANAWHA...WIRT...ROANE...
EASTERN JACKSON...WEST CENTRAL CLAY AND SOUTHEASTERN WOOD COUNTIES...

At 1244 PM EDT, radar indicated showers were located along a line
extending from 6 miles south of Mineralwells to near Marmet. Movement
was northeast at 40 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Charleston, Spencer, Elizabeth, Sissonville, Chesapeake, Marmet,
Belle, Clendenin, Pinch, Glen, North Bend State Park, Coal Fork,
Elkview, Amma, Mineralwells, Cairo, Reedy, Cherry, Procious and
Maxwell.

This includes the following highways...
 Interstate 79 between mile markers 1 and 32.
 Interstate 77 in West Virginia between mile markers 96 and 111, near
mile marker 117, and between mile markers 160 and 166.
 West Virginia Turnpike between mile markers 89 and 95.
 Route 119 near mile marker 80.
 Route 50 in West Virginia between mile markers 17 and 35.

LAT...LON 3946 8106 3839 8118 3819 8165 3822 8164
      3822 8167 3912 8158 3947 8108
TIME...MOT...LOC 1644Z 234DEG 36KT 3909 8153 3829 8162

MEK
Special weather statement, Apr 12, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Fri Apr 12 2019

KYZ102-103-105-OHZ087-WVZ005-006-121845-
Boyd-Carter-Lawrence-Lawrence-Wayne-Cabell-
221 PM EDT Fri Apr 12 2019

...A LINE OF SHOWERS WILL AFFECT BOYD...LAWRENCE...SOUTHEASTERN
CARTER...SOUTHEASTERN LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN
WAYNE COUNTIES...

At 220 PM EDT, radar indicated showers were located along a line
extending from Rush to Redbush. Movement was northeast at 35 mph.

Winds in excess of 40 mph and small hail are possible with these
showers.

Locations impacted include...
Huntington, Ashland, Louisa, Coal Grove, Chesapeake, Blaine,
Cannonsburg, Yatesville Lake State Park, Kenova, Catlettsburg,
Ceredo, Fort Gay, Webbville, Princess, Coalton, Burnaugh, Martha,
Rush, Durbin and Ulysses.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 179 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 10.

LAT...LON 3836 8283 3868 8236 3858 8235 3798 8253
      3792 8275 3797 8284 3800 8294 3799 8297
TIME...MOT...LOC 1820Z 233DEG 33KT 3833 8280 3795 8295

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 12:15 PM EDTSpecial Weather StatementRLXJackson, Kanawha, Putnam30 min
Apr 12, 12:45 PM EDTSpecial Weather StatementRLXKanawha, Pleasants, Roane, Wirt30 min
Apr 12, 2:44 PM EDTSpecial Weather StatementRLXMason31 min
Apr 12, 6:57 PM EDTSpecial Weather StatementRLXFayette33 min
Apr 12, 7:47 PM EDTSpecial Weather StatementRLXNicholas13 min

Nearby

Special Weather Statements in Kentucky, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.